Iowa, 2025

Blizzard and Hail in Iowa, March 19, 2025

March 19, 2025 · NWS DMX · 41 events in 23 counties and zones

On March 19th, a dynamic spring low pressure system passed eastward from Kansas/Nebraska into Iowa/Missouri, which resulted in a variety of weather conditions such as severe weather, high winds and blizzard conditions. This started out with morning scattered showers and storms into southern and central Iowa as mid-level lapse rates near 9 C/km and 1000 J/kg of MUCAPE set up overhead, paired with…

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

On March 19th, a dynamic spring low pressure system passed eastward from Kansas/Nebraska into Iowa/Missouri, which resulted in a variety of weather conditions such as severe weather, high winds and blizzard conditions. This started out with morning scattered showers and storms into southern and central Iowa as mid-level lapse rates near 9 C/km and 1000 J/kg of MUCAPE set up overhead, paired with a strong low level jet jutting into southern Iowa. Severe storms were fairly limited however, with 1 inch hail in Hardin County and 1.25 inch hail in Story County in the early morning hours. Across the northwest half of Iowa, the cold sector which had substantial moisture and forcing for lift developed a broad swath of moderate to heavy snowfall in the morning to afternoon. This snow was paired with very strong synoptic northwest winds gusting to 60-65 mph at times outside of the sustained 40mph winds that were more common over that area. Otherwise winds were gusty across Central Iowa with gusts generally around 45-55 mph. Blizzard conditions therefore set up over northwestern Iowa, with visibilities dropping around to less than a quarter of a mile, making travel impossible. Power outages occurred over several counties in the affected area, with several thousands without power. Snowfall totals over northwest Iowa were generally between 6-12 inches, with drifting greatly influencing values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 19, 3:20 AM CST, 19 minutes earlier. Its key messages:

  • Heavy snow band with blizzard conditions today from north central to west central Iowa. Roads will become impassable and power outages are possible.
  • High winds expected today with wind gusts of 55 to 65 mph. Will reach the southeast this afternoon.
  • A few severe storms possible today. A tornado is also possible over the southeast.
Area forecast discussion, Mar 19, 3:20 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
420 AM CDT Wed Mar 19 2025

.KEY MESSAGES...

- Heavy snow band with blizzard conditions today from north
  central to west central Iowa. Roads will become impassable and
  power outages are possible.

- High winds expected today with wind gusts of 55 to 65 mph.
  Will reach the southeast this afternoon.

- A few severe storms possible today. A tornado is also possible
  over the southeast.

&&

.DISCUSSION...
Issued at 418 AM CDT Wed Mar 19 2025

Surface low pressure (986 mb) is moving into eastern Kansas at 08z
this morning. An impressive 80 kt low level jet has developed to the
east of the low near the KS/MO border and pointing into far northern
MO and into southern Iowa where the best speed convergence exists.
Strong theta-e advection is ongoing into Iowa and increasing mid-
level lapse rates near 9 C/km and MUCAPES over 1000 J/kg have
developed as well. A few thunderstorms are developing as well from
near the Omaha metro and east to near Audubon and southeast to
Osceola. These storms will be capable of near severe criteria hail
and potentially storms over west central Iowa could mix 60 mph winds
to the surface ahead of the strong synoptic scale winds later today.

Outside of the elevated thunderstorm chances this morning and the
potential for surface based convection south central mid-morning
into the early afternoon, the forecast focus is still on the
Blizzard and High Wind event today. A slight shift southeast in the
primary heavy snow band has occurred the past 24 hours. however, it
is slight enough that no changes to the current headlines is
required. It is possible that parts of Emmet county has less snow
than previously expected but still enough snow that blizzard
conditions are still likely. Convective snow due to elevated
instability and the potential for slantwise convection remains and
that is a driving factor into why the HREF probs for 1 and 2 inch
per hour snowfall rates are so high through this region. Still
expecting these snowfall rates and there could be brief periods of
2+ inch per hour rates for brief periods. Still expecting good
dendritic growth and the aggregate growth process is likely shortly
after the transition to snow. This combined with temperatures in the
low 30s and there will be a period of wet/sticky snow that combined
with the high winds, will lead to potential power outages. The cold
advection aloft will lead to a more fluffy and mobile snow during
the event however did keep the snow to liquid ratios at less than
12:1 due to the expected significant fragmentation of snow crystals.
Travel will become nearly impossible across this snow band area
today with many roads becoming impassable. Do not travel in this
area today! Still expecting at least light snow to occur across the
rest of the forecast area not within the heavy snow band. Some CAMs
suggest that 1-3 inches could occur across parts of southeast Iowa
late this afternoon/early evening and if that occurs, winter
headlines may be required.

The high wind event is mostly on track. With the systems overall
slight shift southeast, the main high wind dynamics have shifted
slightly south. The system still has a 60-75 ubar/km pressure
gradient across the northwest half of Iowa today along good pressure
height rises following the surface low pressure. Mixed layer winds
remain impressive with 50+ kts at 925 mb and 65 to 70 kts at 850 mb.
The mixed layer depth will be somewhere between that range. Wind
gusts of 55 to 65 mph are expected. The strongest winds will not
reach the Ames and Des Moines areas until this afternoon then the
southeast into mid afternoon and therefore have kept the timing of
the current wind headlines as well.

There still remains the potential for surface based storms along the
warm from over south central into southeast Iowa from mid morning
into the early afternoon. Conditions are favorable for a few
supercells that will have the potential for a tornado or two. That
potential will be short lived in the NWS DMX forecast area
before moving out of the area. Damaging wind gusts and large
hail will also be possible.

Generally quiet weather after today outside of another short wave
passing through the area Friday and Friday evening. Currently have
rain in the forecast with that system and some gusty winds. There is
a chance for a switch to light snow before ending. High temperatures
will generally be in the 40s and 50s with the coolest conditions
generally over the snow covered region.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1203 AM CDT Wed Mar 19 2025

Challenging aviation forecast with degrading aviation conditions
overnight through the day Wednesday as a high impact storm brings
rain, thunderstorms, some even strong to severe overnight into
Wednesday morning especially south, and then rain changing to
snow and becoming quite heavy especially for KFOD and KMCW
dropping visibilities significantly. In addition, winds become
exceptionally strong Wednesday with winds out of the north
gusting to around 50 knots or more by the afternoon. The wind
will just intensify the poor conditions where snow is ongoing
creating blizzard conditions at times. Although impacts will be
worst at KMCW/KFOD, other sites also have at least MVFR
visibilities and fall towards or into IFR ceilings with the
exception of KOTM at this time. Timing and impacts may still
need adjustments at all sites as storms move into the area and
rain changes to snow.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until 10 PM CDT this evening for IAZ004>007-
015>017-023>026-033>036-044>046-057.
High Wind Warning until 7 PM CDT this evening for IAZ004>007-
015>017-023>025-033>035-044>046-057-058-070.
High Wind Warning from 1 PM this afternoon to 10 PM CDT this
evening for IAZ026>028-036>039-047>050-059>062-071>074-081>084-
092>095.
Winter Weather Advisory until 10 PM CDT this evening for
IAZ027-037-047-058-070.
High Wind Warning from 4 PM this afternoon to 10 PM CDT this
evening for IAZ075-085-086-096-097.

&&

DISCUSSION...Donavon
AVIATION...KCM
Hazardous weather outlook, Mar 18, 2:14 PM CST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
314 PM CDT Tue Mar 18 2025

IAZ004>007-015>017-023>026-033>036-044>046-057-191200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Audubon-
314 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for severe weather for the area late
tonight. The primary threat is large hail.

A Blizzard Warning is in effect for starting very late tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Blizzard Warning is in effect for much of the area Wednesday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A High Wind Warning is in effect for the area Wednesday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

There is a marginal risk for severe weather for the area
Wednesday, mainly in the morning. The primary threats are large
hail and damaging winds. Thundersnow is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for severe weather reports.
Reports of snow depth and adverse winter conditions are also
appreciated.

IAZ027-037-047-058-070-191200-
Butler-Hardin-Boone-Guthrie-Cass-
314 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for severe weather for the area late
tonight. The primary threat is large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Weather Advisory is in effect for the area Wednesday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A High Wind Warning is in effect for the area Wednesday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

There is a marginal risk for severe weather for the area
Wednesday, mainly in the morning. The primary threats are large
hail and damaging winds. Thundersnow is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for severe weather reports.
Reports of snow depth and adverse winter conditions are also
appreciated.

IAZ028-038-039-048>050-059>062-071>075-081>086-092>097-191200-
Bremer-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
314 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for severe weather for the area late
tonight. The primary threat is large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Warning is in effect for the area Wednesday. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

There is a marginal risk for severe weather for the area Wednesday.
The primary threats are large hail and damaging winds. Thundersnow
is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for severe weather reports.
Reports of snow depth and adverse winter conditions are also
appreciated.

The radar

The Des Moines radar (KDMX), 35 km away, was scanning. The volume nearest the first event began at 09:40 UTC.

Open the radar archive at this moment

Event by event

20 high wind, 16 blizzard, 5 hail. Local standard time, as filed.

Hail, Story

When
March 19, 3:39 AM CST
Where
Story County, 0.51 mi E of Ames
Measured
1.25 in hail
Reported by
Public
Coordinates
42.030, -93.610

Public report of 1.25 inch hail near Ames.

Hail, Story

When
March 19, 3:39 AM CST
Where
Story County, 0.69 mi N of Ames Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.010, -93.620

Trained spotter report of 0.88 inch hail near Ames.

Hail, Hardin

When
March 19, 4:38 AM CST
Where
Hardin County, Iowa Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -93.270

Pea to penny sized hail in Iowa Falls, reported from a trained spotter.

Hail, Hardin

When
March 19, 4:38 AM CST
Where
Hardin County, 1.23 mi NE of Iowa Falls
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -93.250

Hail report received via social media.

High Wind, Pocahontas

When
March 19, 6:00 AM CST to 12:00 PM CST
Where
Pocahontas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Sac

When
March 19, 6:00 AM CST to 12:00 PM CST
Where
Sac forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Carroll

When
March 19, 6:00 AM CST to 12:00 PM CST
Where
Carroll forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Crawford

When
March 19, 6:00 AM CST to 12:00 PM CST
Where
Crawford forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Audubon

When
March 19, 6:00 AM CST to 12:00 PM CST
Where
Audubon forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
March 19, 6:00 AM CST to 12:00 PM CST
Where
Calhoun forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Greene

When
March 19, 6:00 AM CST to 12:00 PM CST
Where
Greene forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Cass

When
March 19, 6:30 AM CST to 4:00 PM CST
Where
Cass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Hail, Black Hawk

When
March 19, 7:05 AM CST
Where
Black Hawk County, 0.86 mi SW of Evansdale
Measured
0.88 in hail
Reported by
Public
Coordinates
42.460, -92.290

Hail reported from a trained spotter. Time estimated from radar.

Blizzard, Emmet

When
March 19, 7:15 AM CST to 6:00 PM CST
Where
Emmet forecast zone
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
March 19, 7:15 AM CST to 6:00 PM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Palo Alto

When
March 19, 7:15 AM CST to 6:00 PM CST
Where
Palo Alto forecast zone
Reported by
ASOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
March 19, 7:15 AM CST to 7:00 PM CST
Where
Crawford forecast zone
Reported by
AWOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Sac

When
March 19, 7:15 AM CST to 6:00 PM CST
Where
Sac forecast zone
Reported by
AWOS
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
March 19, 7:15 AM CST to 12:00 PM CST
Where
Kossuth forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Emmet

When
March 19, 7:15 AM CST to 12:00 PM CST
Where
Emmet forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
March 19, 7:15 AM CST to 12:00 PM CST
Where
Palo Alto forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
March 19, 7:15 AM CST to 12:00 PM CST
Where
Humboldt forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
March 19, 7:15 AM CST to 12:00 PM CST
Where
Winnebago forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Wright

When
March 19, 8:00 AM CST to 1:00 PM CST
Where
Wright forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

High Wind, Webster

When
March 19, 8:00 AM CST to 1:00 PM CST
Where
Webster forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
March 19, 8:00 AM CST to 1:00 PM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Hancock

When
March 19, 8:00 AM CST to 1:00 PM CST
Where
Hancock forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Pocahontas

When
March 19, 8:30 AM CST to 6:00 PM CST
Where
Pocahontas forecast zone
Reported by
ASOS
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
March 19, 8:30 AM CST to 7:00 PM CST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
March 19, 8:45 AM CST to 7:00 PM CST
Where
Winnebago forecast zone
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
March 19, 9:00 AM CST to 7:00 PM CST
Where
Humboldt forecast zone
Reported by
AWOS
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
March 19, 9:00 AM CST to 7:00 PM CST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Webster

When
March 19, 9:00 AM CST to 6:00 PM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Blizzard, Calhoun

When
March 19, 9:00 AM CST to 6:00 PM CST
Where
Calhoun forecast zone
Reported by
AWOS
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
March 19, 9:00 AM CST to 6:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Worth

When
March 19, 9:00 AM CST to 6:00 PM CST
Where
Worth forecast zone
Reported by
ASOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Wright

When
March 19, 9:00 AM CST to 7:00 PM CST
Where
Wright forecast zone
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
March 19, 9:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
March 19, 9:00 AM CST to 3:00 PM CST
Where
Cerro Gordo forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Worth

When
March 19, 9:00 AM CST to 3:00 PM CST
Where
Worth forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Franklin

When
March 19, 9:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244430, 1244432, 1244435, 1244436, 1248985, 1248986, 1248987, 1249140, 1249148, 1249149, 1249150, 1249047, 1244437, 1244372, 1244374, 1244382, 1244396, 1244397, 1247780, 1249135, 1249136, 1249163, 1249177, 1247781, 1249169, 1249171, 1249175, 1244392, 1244394, 1244395, 1244393, 1244400, 1244403, 1244404, 1244408, 1244409, 1244413, 1244421, 1247793, 1249179, and more.